Medical questions & health advice by licensed doctors
"Does chemotherapy cause constipation?"
My partner is on chemo and she has been for several weeks. We're going after an aggressive cancer that she has in her breast. But is one side effect of chemotherapy constipation? We weren't warned about this, but it's becoming a problem. Should we just treat it with laxatives.
Chemotherapy drugs work by targeting the functioning of rapidly dividing cells in the body. These cells include cancer cells but also, unfortunately, the cells that line the mouth, stomach, and intestine. The symptoms of this unfortunate side effect are called 'mucositis' and include mouth sores and pain, difficulty swallowing, abdominal pain, and both diarrhea and constipation.
See a doctor who can help
Find a Primary care-doctors near you
So yes, your partner's constipation is likely related to the chemotherapy. It is important to manage chemotherapy related constipation in partnership with your doctor. Although increasing fluid intake and laxatives may help, there may also be a rectal or anal fissure or some other more serious form of mucositis that requires more definitive treatment. Also, if your partner is taking opiate pain medications these will contribute to the constipation. She should not stop taking these medications if they are needing, but may need to adjust the doses as advised by her doctor. As always the diagnosis and the management of your particular questions will require a physical examination by your partner's personal physician. Talking with her oncologist as soon as possible is recommended.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.